Anyone have Hashimoto's and take hydroxychloroquine (Plaquenil)?

This is probably a strange question, but first, some history so you understand why I am asking.

In June 2014, I was diagnosed with Hypothyroidism and started on levothyroxine (brand name Tirosint). Some time later I added in Slow-Release Thyroid Extract (T3 only).

In July 2014, I was diagnosed with mild lupus (strong positive anti-dsDNA) and started on Plaquenil.

In Sept 2014, I was diagnosed with Sjogren's (strong positive SS-A(Ro) Ab ) in addition to the lupus. Meds didn't change as I was already on appropriate treatment.

Only recently, I was tested for Hashimoto's.

My results were:

TPO-Ab: 3 IU/mL (<9)

Thyroglobulin Ab: <1 IU/mL (< or = 1)

TSI: 41% baseline (<140)

So, it would appear that I am negative for Hashi's BUT I've been on Plaquenil for 9 months and never got tested prior. Could the Plaquenil cause a decrease?

For the last month I've been feeling VERY fatigued and suspected either thyroid over-medication OR under-medication. Endo said to slowly increase the Slow-release Thyroid Extract (T3) - which I did in increments over the course of two weeks - but really didn't see any change (didn't improve, didn't really get worse but maybe??). All I know is I was still VERY fatigued and unmotivated to do ANYTHING.

Having had enough, for the last two days I STOPPED taking the slow-release T3 as well as the levo and I'm feeling more normal (even hubby commented). I understand the levo change probably isn't affecting me yet as that takes time to be flushed out of your system but I do know that changes from T3 intake is seen/felt fairly quickly. So, hmmmm. Just this morning I put in a request into my endo to test TSH, FT4, FT3, RT3, Vit D, Vit B12, Folate, Iron, and Ferritin so that we can figure out what is going on.

This all just seems so strange to me. So, either I have been over-medicated, OR perhaps I never was really hypo at all OR perhaps I did/do have Hashi's and the Plaquenil is keeping it in check so I no longer need thyroid meds? Or, simply, just don't need T3?

So confused.

9 Replies

oldestnewest
  • You may be better posting this on the LUPUS UK forum as many people on there take Plaquinel (hydroxychloroquine) to manage their connective tissue disease (lupus/sjogren's MCTD / UCTD) and who also have other auto immune issues such as hashimotos and coeliac. Sorry I can't answer your specific questions as I don't have any experience of taking T3 though I do have UCTD and coeliac disease with hypothyroidism which is very likely to be hasimoto's.

  • Thank you, bestbuddy. Will do. :-)

  • Milkwoman, Experiencing a phenom possibly similar to yours. Have been very hypo- for +/- 10 years. Nearing SLE Dx after three weeks taking 200 mg. (US) per day. Suddenly and dramatically, yet without labs to confirm, am symptomatic of hyper-. I am soaking wet with burning skin at honsiderably below normal basal body temp. Placquenil is re-regulating thyroid function. My body and I barely know what has hit. Hope this observation proves to be helpful.

  • Hi Molly -

    Thanks for your input! I should have updated this post as things changed/improved.

    My tests showed that I did not require T3. I did start back on levo and since then, things have been good.

    I also decreased my Plaquenil dosage (it had been increased for a short period) and that also helped my situation.

    As for you, I couldn't say if the Plaquenil is the cause for your changing symptoms as it takes quite a while to see the effects of that medication (6 months or so). However, every body is different and if this is the only change you've done, then it would appear something is going on with it. OR, possibly, lupus has reared its ugly head and you are in a flare.

    Please contact your rheumy about this! You could also stop taking the Plaquenil for a few days and see if things return to normal.

    One last note....are you taking name brand Plaquenil or a generic? I couldn't tolerate the generic brand (had horrible stomach/GI issues). Sometimes our bodies are reacting to the various fillers that are in generic medications.

    Take care -

    Tracy

  • Milkwoman et al. Thank you. I have the whole array of AI syndromes and finally after 15 years am undergoing final SLE Dx process. Have been taking hydroxy for three weeks, and pain, Sjogren's, fatigue, sleep, joint swelling, all have lessened. Yes, the generic until GI symptoms became barely tolerable. I bought 15 tabs of Plaquenil but here in the good ol' USofA, the $200 (sorry, £ converter elsewhere--it's more) cost per month's supply for 200 mg per day isn't feasible financially. Brand-name Plaquenil is much easier to tolerate. I am told discount chit are available from docs. My GFR was 44. That's the utterly frightening aspect. I'll post on the socially isolating aspects of the draconian kidney-sparing diet. Good for you! Molly

  • Oh my! So sorry you've had such a rough go of it!

    I'm also in the U.S. I had to fight with my insurance company to allow me to go on the name brand Plaquenil and have them cover it. They rejected the request initially stating that "stomach upset" was not a valid reason for approval (love how they trivialized my situation as if I was struggling with a mere "tummy ache"). My rheumy then put in the request citing eye issues and they then approved the request.

    With my insurance plan, I cap out at $50 per months supply for "special medications". I understand that this must look like a steal but with everything else I'm taking, it all adds up and anywhere I can trim costs the better.

    I've read that many have had success getting the namebrand through Target for less ($175) and through Canada for much less ($40). For me, the cost difference in Canada didn't warrant my changing from CVS.

    I'm currently looking into what folks on here have said is the generic equivalent (hydroxychloroquine Zentiva) and see if I can try that one. My pharmacist is researching since she didn't see it listed in her computer to order. It may very well be under a different name here.

    I will let you know what I find out.

    Tracy

  • Milkwoman, then you really do get it. What a bleeping nightmare. My CVS is quite lame, unlike the pharmacists at the store where I used to live. I am able to claim double vision when tired, after dark, and GI ranging from fecal impaction to uncontrollable diarrhea, within a 24-hour interval. My primary is Medicare (Yes, it has taken that long for a Dx after 15-20 years of misery), whereas pharma provider is a stingy state teachers' retirement system run by idiots, or robots. No question hydroxy is full of garbage. Would love to comparable compound formulae. Will check out Zentiva. Thanks for that tip. Hydroxy is/was a bad trip. Molly

  • Ugh! 20 years??!!! And I thought I had it bad when it too 2 1/2 years to get diagnosed!

    I have an update since I just heard back from the pharmacist:

    The Zentiva brand is NOT available in the U.S. That actually makes sense to me since the sister company (Sanofi) stopped making it for the U.S. in 2013 (that is when Covis took it over). Concordia is the new manufacturer of Plaquenil for U.S. (since Apr 2015).

    The pharmacist could not tell me which U.S. generic is the equivalent (and to be quite frank, I doubt ANY generic is an EXACT equivalent to the name brand since the manufacturers do not disclose the percentages of inactive ingredients in their formulations. All they are required to do is disclose a list of inactive ingredients, which you can find on sites like Drugs.com).

    So I did some "comparison shopping". Those in the UK are actually quite lucky since it "appears" based solely upon ingredients list, that the Zentiva brand of hydroxychloroquine sulfate is indeed identical to the Sanofi name brand (which they have discontinued).

    Now, for those of us in the U.S., well we don't appear to be quite as lucky. I created a table of all the generic brands I could locate and compared the list of ingredients to what is in the namebrand Plaquenil manufactured by Covis. Most have all sorts of additional fillers. The only one that is the closest is by Prasco Labs, which I already know causes me issues (better than the Ranbaxy one, but still, issues). Sigh.

    So, I can either play the "let's try all the generic brands" game or I can simply stay with the namebrand and perhaps, switch in the Prasco generic every other day or so, or even, take 200mg of the generic in the am and take 100mg of the namebrand in the afternoon (my dose per day is 300 mg, split, and yes, I have to cut pills in half for the afternoon dose).

    Why can't this be easy?

    I hope this information helps you. The Prasco Labs one may be worth you trying. For me, it was only $16 for a month's supply. You might be able to try a week's worth or something like that.

    Hugs -

    Tracy

  • Wow, thanks, Tracy. Thank you for investigating ingrededients. Confusion and labile mood also disturbing generic adverse effects. Not all that far from Windsor, Ont., but all meds are doled out in 30-day increments. Depending upon next visit with doc next week. Hurrying to get to an appointment.

    Molly

You may also like...